Managing the Side Effects of Chemotherapy – Part I

I am only half-way through a 6-course chemotherapy treatment for stage II breast cancer, so I expect to post a follow-up to this article once my treatments are complete.

Each chemotherapy treatment is referred to as an infusion. In my case, the first and second infusions were relatively easy. I experienced minimal side effects. Taking my vitamins boosted my energy levels enough that I barely felt the effects of chemo.

ctca first chemo infusion

Due to the pre-meds given intravenously before the chemotherapy drugs, I experienced minor swelling and pain. Nausea was non-existent.  This changed after the third infusion. A sufficient amount of chemo has accumulated in my system so that I now experience the more serious side effects such as severe fatigue, dizziness and some nausea.

Infusions are given every third Friday and I am usually well enough to return to work on Monday. Well, after the third infusion, I was forced to take a week off work due to the side effects.  I am dreading my next infusion.

wpid-20150828_145219.jpg

Luckily, there are tons of good sources on the web to answer any questions I have.  I also reach out to my care management team at the Cancer Treatment Centers of America to notify them of symptoms and ask their advice.

Pre-Meds

wpid-20150717_161411.jpg

These medications are administered by IV before the chemotherapy.

  • Aloxi – Prevention of acute nausea and vomiting associated with initial and repeat courses of highly emetogenic (nausea inducing) cancer chemotherapy.
  • Benadryl – Management of allergic reactions such as itching, hives, swelling, flushing and more.
  • Decadron – Decadron is a corticosteroid used to treat severe allergic reactions. It works by decreasing or preventing tissues from responding to inflammation.
  • Pepcid – Prevention of heart burn (gastric reflux).  It reduces the amount of acid the stomach produces.
  • Emend – Blocks the actions of chemicals in the body that trigger nausea and vomiting. It is used together with other medications to prevent nausea and vomiting that may be caused by surgery or cancer chemotherapy.

Chemotherapy

wpid-20150717_172813.jpg

  • Taxotere – Taxotere is an anti-cancer (“antineoplastic” or “cytotoxic”) chemotherapy drug.  Taxotere is classified as a “plant alkaloid,” a “taxane” and an “antimicrotubule agent.”. Approved in treatment of breast cancer, non-small cell lung cancer, advanced stomach cancer, head and neck cancer and metastatic prostate cancer. Also being investigated to treat small cell lung, ovarian, bladder, and pancreatic cancers, soft tissue sarcoma and melanoma.
  • Cytoxan – Cancers treated with Cytoxan include:  Hodgkin’s and non-Hodgkin’s lymphoma, Burkitt’s lymphoma, chronic lymphocytic leukemia (CLL), chronic myelocytic leukemia (CML), acute myelocytic leukemia (AML), acute lymphocytic leukemia (ALL), t-cell lymphoma (mycosis fungoides), multiple myeloma, neuroblastoma, retinoblastoma, rhabdomyosarcoma, Ewing’s sarcoma; breast, testicular, endometrial, ovarian, and lung cancers, and in conditioning regimens for bone marrow transplantation.

Post-Meds

  • Neuopogen is used to stimulate the production of granulocytes (a type of white blood cell) in patients undergoing therapy that will cause low white blood cell counts.  Neupogen is used to prevent infection and neutropenic (low white blood cells) fevers caused by chemotherapy.
  • Gabapentin is taken nightly for neuropathy (nerve pain, numbness or tingling). Sleep is important and this has become a key part of my sleep regime. Hopefully, it can end when the chemotherapy side-effects resolve after my treatment ends.
  • Baclofen is a muscle relaxer and an antispastic agent used to treat muscle symptoms caused by multiple sclerosis, including spasm, pain, and stiffness.
  • Claritin is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose. Claritin is used to treat sneezing, runny nose, watery eyes, hives, skin rash, itching, and other allergy symptoms which can occur with chemotherapy.

Supplements

wpid-20150727_075448.jpg

  • My supplement program is key to maintaining my energy levels and immune function during treatment. Many of the vitamins also help to alleviate side-effects.  My regime includes vitamins A, D, C and B-12, L-glutamine, Omega-3, Zinc, CoQ 10 and a pro-biotic.

Side Effects 

Chemocare.com is an excellent source for information on managing side-effects of chemo.

  • Swelling – Most of the swelling I experience is in my hands, legs, feet and abdomen. Staying active and hydrated in addition to taking Claritin helps.
  • Nausea – Due to the pre-meds, I only experienced nausea twice and that was due to dizziness.
  • Flushing – I occassionally experience skin flushing due to the taxotere.  The increase in skin temperature usually happens in my hands, neck and head. I usually place my hands in cold water or hold a cold water bottle which I can also place on my neck. Both of these methods have an overall cooling effect.
  • Sleep Problems – Considering the worry, nerve pain, and swelling, it is tough to get a good night’s sleep. I choose not to take sleep medication but I may try melatonin soon.  Having the ability to go to sleep early during the weekday and rest during the weekends helps a great deal.
  • Neuropathy (weakness, numbness, tingling, pain) – I am only half-way through chemo, so neuropathy symptoms thus far have only appeared as numbness in the heels of my feet.
  • Skin and Nail Reactions – I developed a rash after my third chemo infusion. In addition to this article on chemocare.com, I found this great blog post from an ovarian cancer survivor that recommended morning and night loofah scrubbing to relieve the itching and remove layers of dead skin that develop rapidly due to chemo.
  • Sore mouth – This has been a constant throughout chemotherapy.  Luckily I never developed actual mouth sores. My tongue is just tender most of the time and my sense of taste is dulled for several days after chemotherapy.
  • Hearing Problems, Dizziness and Oxtotoxicity – As the toxicity from chemo builds in your system, they can cause inner ear damage.  The first sign of this is usually dizziness, which I experienced for the first time after my third infusion.
  • Dehydration – Thirst is a constant on chemotherapy.  I have to drink fluids throughout the day and night.  The thirst is so strong that it wakes me up most nights. According to chemotherapy.com, many people on chemotherapy need to drink at least two quarts of fluids per day.  I am aiming for more.
  • Muscle spasms and twitching – The twitches usually happen in my arms or one of my eyes. This is likely caused by an electrolyte imbalance and malabsorption of nutrients. When this happens, I usually have a sports drink, take some B-12 and get extra sleep.  I have also been prescribed baclofen which treats muscle spasms.

Feel free to contact me with any questions you have regarding my cancer treatment.  I am always happy to share information. It breaks my heart to hear how some people suffer through side-effects without any clear solutions.  I hope this article helps at least one person.

Best wishes to you and thanks for reading.

Sherry

Advertisements


Categories: Health

Tags: , , , , , , , , , ,

2 replies

  1. Sherry, I wish you a speedy recovery and am thinking of you! I think it is great that you share this – I know it makes it that much easier for those who are experiencing or going to experience the same process. VERY illuminating! Take care!

I woud like to hear from you

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: